Skip to main content
padlock icon - secure page this page is secure

Free Content Outcomes of reintroducing anti-tuberculosis drugs following cutaneous adverse drug reactions

Download Article:
 Download
(PDF 251.1 kb)
 
BACKGROUND: Data regarding outcomes of tuberculosis (TB) associated cutaneous adverse drug reactions (CADR) are limited. The re-introduction of first-line anti-tuberculosis drugs after CADR is controversial and management poorly defined.

METHODS: We retrospectively reviewed the records of 298 patients with CADR admitted to a tertiary dermatology ward in Cape Town, South Africa.

RESULTS: TB-associated CADR was diagnosed in 65 of 298 patients. Of these, 60/65 (92%) were human immunodeficiency virus (HIV) infected (median CD4 count 107 cells/mm 3 ). Anti-tuberculosis drugs were reintroduced in 46/65 (71%) patients, of whom 23/46 (50%) developed re-introduction reactions. The most frequent re-introduction reactions were itch in 11/23 (48%) and hepatitis in 9/23 (39%) patients. Of the 23 re-introduction reactions, 13 (57%) were mild, six (26%) moderate and four (26%) severe. Among those with reintroduction reactions, rifampicin (RMP) was the offending drug in 13/23 (57%), isoniazid in 5/23(22%), pyrazinamide in 3/23 (13%), and ethambutol, streptomycin and ofloxacin each in 1/23 (4%) cases. Lack of previous TB treatment and re-challenge with RMP were independently associated with the likelihood of reintroduction reactions.

CONCLUSIONS: In this high TB burden setting, although re-introduction reactions are common, the majority are non-life-threatening. All first-line anti-tuberculosis drugs can cause CADR, and RMP is more commonly implicated than previously reported. These data guide the management of anti-tuberculosis drug-associated CADR in high HIV prevalence settings.
No Reference information available - sign in for access.
No Supplementary Data.
No Article Media
No Metrics

Keywords: DRUG ERUPTIONS; RETREATMENT; TREATMENT OUTCOME; TUBERCULOSIS

Document Type: Research Article

Affiliations: 1: Division of Dermatology, Department of Medicine, University of Cape Town, Cape Town, South Africa; Lung Infection and Immunity Unit, Division of Pulmonology & University of Cape Town Lung Institute, Department of Medicine, University of Cape Town, Cape Town, South Africa 2: Division of Dermatology, Department of Medicine, University of Cape Town, Cape Town, South Africa 3: Department of Medicine, University of Cape Town, Cape Town, South Africa; College of Medicine, King Saud Bin Abadulaziz University for Health Sciences, Riyadh, Saudi Arabia 4: Lung Infection and Immunity Unit, Division of Pulmonology & University of Cape Town Lung Institute, Department of Medicine, University of Cape Town, Cape Town, South Africa; Institute of Infectious Diseases and Molecular Medicine, University of Cape Town, Cape Town, South Africa

Publication date: December 1, 2011

More about this publication?
  • The International Journal of Tuberculosis and Lung Disease publishes articles on all aspects of lung health, including public health-related issues such as training programmes, cost-benefit analysis, legislation, epidemiology, intervention studies and health systems research. The IJTLD is dedicated to the continuing education of physicians and health personnel and the dissemination of information on tuberculosis and lung health world-wide.

    Certain IJTLD articles are selected for translation into French, Spanish, Chinese or Russian. They are available on the Union website

  • Editorial Board
  • Information for Authors
  • Subscribe to this Title
  • International Journal of Tuberculosis and Lung Disease
  • Public Health Action
  • Ingenta Connect is not responsible for the content or availability of external websites
  • Access Key
  • Free content
  • Partial Free content
  • New content
  • Open access content
  • Partial Open access content
  • Subscribed content
  • Partial Subscribed content
  • Free trial content
Cookie Policy
X
Cookie Policy
Ingenta Connect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more